Ohio, 2015

Hail in Ohio, May 5, 2015

May 5, 2015 · NWS CLE · 4 events in 4 counties and zones

Showers and a few stronger thunderstorms developed along a stationary front draped across northern Ohio. Penny size hail was reported in Crawford, Richland, and Wayne Counties with one inch diameter hail reported in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and a few stronger thunderstorms developed along a stationary front draped across northern Ohio. Penny size hail was reported in Crawford, Richland, and Wayne Counties with one inch diameter hail reported in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 2:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 5, 2:22 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT TUE MAY 5 2015

.SYNOPSIS...
A STATIONARY FRONT ACROSS CENTRAL OHIO INTO SOUTHWEST PENNSYLVANIA
WILL LIFT NORTH AS A WARM FRONT TONIGHT AND WEDNESDAY. HIGH PRESSURE
OVER THE NORTHERN GREAT LAKES WILL MOVE SLOWLY SOUTHEAST TO THE NEW
JERSEY COAST BY THURSDAY MORNING. LOW PRESSURE WILL MOVE NORTHEAST
ACROSS THE WESTERN GREAT LAKES TO JAMES BAY BY FRIDAY EVENING. A
COLD FRONT TRAILING FROM THE LOW PRESSURE SYSTEM WILL MOVE EAST
ACROSS THE AREA SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE NORTHERN TIER COUNTIES AND LAKE ERIE OVERNIGHT. THIS
ACTIVITY IS JUST NORTH OF THE STATIONARY FRONT SOON TO BECOME A WARM
FRONT. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT IN THE SHOWERS
AFFECTING THE REGION. THE WARM FRONT WILL MAKE SLOW PROGRESS NORTH
OVERNIGHT AS MEAN WINDS ARE EXPECTED TO BE VERY LIGHT TONIGHT.
SOUTHERN HALF OF THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR
OVERNIGHT AND TEMPERATURES WILL ONLY FALL INTO THE LOWER 60S FOR
LOWS. TO THE NORTH OF THE BOUNDARY...LOOKING AT LOWS IN THE 50S.
COOLER TEMPERATURES WILL BE IN NORTHWEST OHIO AS NORTHEAST FLOW DOWN
THE SPINE OF THE LAKE REACHES LUCAS COUNTY.

ADDED PATCHY DENSE FOG ACROSS THE ENTIRE FORECAST AREA AS
TEMPERATURES DROP DOWN NEAR THE DEW POINT TEMPERATURES LATE TONIGHT.
DEW POINTS SURGING INTO THE LOWER 60S ACROSS THE ENTIRE FORECAST
AREA EXCEPT THE EXTREME NORTHWEST WHERE THEY ARE IN THE 50S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
SURFACE BASED WARM FRONT WILL TAKE ITS GOOD OLD TIME MOVING NORTH OF
THE AREA. STILL EXPECTING THE FRONT TO HANG AROUND AND EXTEND
SOUTHEAST INTO THE EASTERN PORTIONS OF THE FORECAST AREA THROUGH
THURSDAY MORNING. EVENTUALLY THE WARM FRONT AND ASSOCIATED MOISTURE
WILL LIFT NORTH OF THE AREA BRINGING AN END TO THE THREAT FOR
PRECIPITATION. FAIR WEATHER IS EXPECTED OVER MUCH OF THE AREA ON
WEDNESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE EAST.
ALL AREAS SHOULD BE PRECIPITATION FREE BY WEDNESDAY NIGHT AND
CONTINUING INTO THURSDAY NIGHT. A COLD FRONT WILL APPROACH FROM THE
WEST AND COULD BRING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS
FRIDAY INTO FRIDAY NIGHT IN THE WEST. EASTERN PORTIONS COULD BE
UNDER THE INFLUENCE OF A WEAK TROUGH AND ASSOCIATED MOISTURE
STREAMING NORTH OUT OF A STORM SYSTEM ON THE GULF COAST.

MAIN THING IS THE FORECAST AREA REMAINS IN THE WARM SECTOR THROUGH
THIS PERIOD. THIS MEANS WARM AIR ADVECTION WILL TAKE PLACE UNTIL THE
COLD FRONT ARRIVES OVER THE WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE LONG TERM BEGINS ON SATURDAY WITH MODELS SHOWING A BROAD UPPER
RIDGE ACROSS THE EASTERN THIRD OF THE COUNTRY WITH THE AXIS ACROSS
NEW ENGLAND. BOTH THE GFS AND ECMWF SHOW A FAIRLY MOIST FLOW THROUGH
THE MISSISSIPPI VALLEY INTO THE CENTRAL GREAT LAKES FOCUSED ALONG A
STATIONARY FRONT FROM THE SOUTHERN PLAINS INTO THE CENTRAL LAKES.
THROUGH SUNDAY AND INTO MONDAY THIS RIDGE BREAKS DOWN AS LOW
PRESSURE MOVES THROUGH THE CENTRAL PLAINS INTO THE GREAT LAKES
REGION. THE STATIONARY FRONT WILL LIFT NORTH INTO THE CENTRAL LAKES
SUNDAY AND MONDAY.  TUESDAY THE LOW WILL MOVE NORTH INTO CANADA AND
WILL DRAG THE ASSOCIATED COLD FRONT THROUGH THE REGION. ON BALANCE
THIS WILL CONTINUE THE MILD/WARM PATTERN ACROSS THE AREA THROUGH
MONDAY ALTHOUGH INCREASED MOISTURE IN THE REGION WILL HELP IN THE
DEVELOPMENT MAINLY DIURNAL CONVECTION. WILL HAVE CHANCE POPS MOST
PERIODS...INCREASING TO LIKELY FOR THE TUESDAY OUTLOOK WITH THE
PASSAGE OF THE COLD FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STATIONARY FRONT IS DRAPED ACROSS NORTHERN OHIO INTO NWRN PA AND
REALLY HASNT MOVED TOO MUCH TODAY. BELIEVE THAT WITH THE HELP OF A
LAKE BREEZE IT WILL BEGIN TO SLIP SOUTH THROUGH THE LATE AFTERNOON
AND EVENING AND WILL BE CLOSER TO MFD-CAK LINE OR SO BY 12Z. ON
BALANCE...THROUGH THE PERIOD EXPECT OCCASIONAL MVFR CONDITIONS
THROUGH THE AFTERNOON AND EVENING MAINLY NORTH WITH THE AREA
LOWERING INTO WIDESPREAD MVFR AND OCCASIONAL IFR THROUGH THE
NIGHT. FOR THIS AFTERNOON AM CONCERNED WITH THE CLEARING AND
HEATING ACROSS THE SOUTHERN COUNTIES FUELING THUNDERSTORM
DEVELOPMENT SOMEWHERE ALONG THE CLOUDY/CLEAR BOUNDARY. HRRR
DEVELOPED CONVECTION INTO NWRN OHIO AND POSSIBLY ALONG A LINE TO
ZZV AREA. FOR NOW WILL HAVE VCTS IN FOR THE MID/LATE AFTERNOON
NORTHWEST. OTHERWISE BEST CHANCE OF PRECIP WILL BE ACROSS THE
NORTHERN TERMINALS IN BEST MOISTURE AND LIFT NORTH OF THE
BOUNDARY. CONDITIONS IMPROVE FROM THE SOUTH WEDNESDAY.

.OUTLOOK...EARLY MORNING BR POSSIBLE OVER THE NEXT SEVERAL DAYS. NON
VFR POSSIBLE IN SHOWERS AS A FRONT APPROACHES LATE SATURDAY.

&&

.MARINE...
A WEAK COLD FRONT WILL MOVE SOUTH OF THE LAKE INTO CENTRAL OHIO THIS
EVENING OR EARLY TONIGHT.  THIS WILL TURN WINDS EAST TO NORTHEAST ON
THE LAKE.  THIS FLOW WILL LAST THROUGH WEDNESDAY NIGHT.  THURSDAY
WINDS WILL TURN SOUTHERLY AGAIN AS THE FRONT LIFTS NORTH OF THE LAKE
AS A WARM FRONT. SOUTH TO SOUTHWEST FLOW WILL CONTINUE THROUGH
SUNDAY.  WIND SPEEDS WILL REMAIN FAIRLY LIGHT WITH 15 KNOTS OR LESS
EXPECTED THROUGH THE PERIOD.  WAVES GENERALLY 2 FEET OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, May 5, 3:34 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
434 AM EDT TUE MAY 5 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-060845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
434 AM EDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 89 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Richland

When
May 5, 3:30 PM EST
Where
Richland County, 0.52 mi W of Shelby
Measured
0.75 in hail
Reported by
Post Office
Coordinates
40.880, -82.660

The post office reported penny size hail.

Hail, Crawford

When
May 5, 3:32 PM EST
Where
Crawford County, 0.52 mi E of Bucyrus
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.800, -82.970

The Sheriff reported penny size hail.

Hail, Wayne

When
May 5, 4:35 PM EST
Where
Wayne County, Apple Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.750, -81.830

A trained weather spotter reported penny size hail.

Hail, Stark

When
May 5, 5:05 PM EST
Where
Stark County, 0.69 mi S of North Brewster
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.710, -81.600

Law enforcement reported quarter size hail in Brewster.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579920, 579921, 579922, 578725.